Alert archive / Iowa / Flash Flood Warnings in 2020
Flash Flood Warning 12, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 28, 2020, 6:12 PM CDT for Union County, South Dakota; Plymouth County, Sioux County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2020, 6:12 PM CDT (23:12 UTC)
- Expired
- Jul 28, 2020, 9:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Plymouth County, IA, Sioux County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
526
WGUS53 KFSD 282312
FFWFSD
IAC149-167-SDC127-290215-
/O.NEW.KFSD.FF.W.0012.200728T2312Z-200729T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
612 PM CDT Tue Jul 28 2020
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Southwestern Sioux County in northwestern Iowa...
Northwestern Plymouth County in northwestern Iowa...
East central Union County in southeastern South Dakota...
* Until 915 PM CDT.
* At 611 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Akron, Craig and Chatsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4290 9631 4275 9630 4282 9667 4295 9663
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Schumacher2 follow-up statements
293
WGUS73 KFSD 282338
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
638 PM CDT Tue Jul 28 2020
IAC149-167-SDC127-290215-
/O.CON.KFSD.FF.W.0012.000000T0000Z-200729T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sioux IA-Plymouth IA-Union SD-
638 PM CDT Tue Jul 28 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHWESTERN SIOUX...NORTHWESTERN PLYMOUTH AND EAST CENTRAL UNION
COUNTIES...
At 635 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen between Akron and Chatsworth. Flash flooding is ongoing or
expected begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Additional rainfall amounts of 1 to 3 inches is expected by 730 PM
CDT in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4290 9631 4275 9630 4282 9667 4295 9663
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
Schumacher640 WGUS73 KFSD 290209 FFSFSD Flash Flood Statement National Weather Service Sioux Falls SD 909 PM CDT Tue Jul 28 2020 IAC149-167-SDC127-290219- /O.EXP.KFSD.FF.W.0012.000000T0000Z-200729T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sioux IA-Plymouth IA-Union SD- 909 PM CDT Tue Jul 28 2020 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SIOUX...NORTHWESTERN PLYMOUTH AND EAST CENTRAL UNION COUNTIES WILL EXPIRE AT 915 PM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4290 9631 4275 9630 4282 9667 4295 9663 $$ JM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 6:01 PM CDT, 11 minutes earlier.
Area forecast discussion, Jul 28, 6:01 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 601 PM CDT Tue Jul 28 2020 .SHORT TERM...(This Evening through Wednesday) Issued at 324 PM CDT Tue Jul 28 2020 The primary concern in the near term is the chances for convection both this evening and again Wednesday afternoon. For today, a frontal boundary extend from north of Valentine Nebraska to Spirit Lake Iowa. A band of rather flat cumulus has formed near the front east and north of the Missouri River. A few showers have formed in northwestern Iowa. However, for most areas the atmosphere remains capped along and south of the boundary. Some towering cumulus has formed north of VTN but it has struggled as dry air aloft is seeming to limit vertical development. As the afternoon continues, the cap is expected to continue to erode along the boundary as an upper wave moves east and isolated storms are expected to develop anywhere from Gregory County to the Sioux City and Spencer. While MLCAPEs are 1500-2000 J/kg, the shear is less than 20 kts so these storms will struggle to organize with any outflow quickly cutting off inflow to the updraft. Therefore not expecting any severe weather with these storms. The storms are expected to end by midnight as the boundary layer cools. The boundary looks to remain stationary through the night meaning a warm and muggy night can be expected around Yankton and Sioux City while drier air moves into Brookings and Marshall. Lows overnight will range from the upper 50s around Brookings to near 70 in the mid-Missouri Valley. The boundary will remain near the Missouri River into Wednesday afternoon. Another wave will move into western South Dakota in the morning. While there will be more clouds around - especially near the boundary, enough solar heating is expected to warm temperatures well into the 80s by afternoon along and south of I90. This will result in MLCAPEs increasing to near 2000 J/kg by mid afternoon. Any capping looks to be quickly eroded by early to mid afternoon. So storms could develop by 18Z in south central South Dakota and move along the front near the Missouri River toward Sioux City during the afternoon. There is still some question how far north the boundary will be in the afternoon. While there is fairly high confidence storms will develop during the afternoon, the location is more uncertain. If the front moves more quickly to the south then any convection will remain in Nebraska and west central Iowa. As for severe weather, the 0-6 km shear remains less than 30 kts over the area, the GFS is hinting that 0-3 km shear could be strong enough to allow some storm organization. If temperatures can reach the upper 80s to near 90 in the afternoon, the combination of marginal shear and strong instability may support isolated severe storms with damaging winds being the primary threat in the afternoon and early evening. .LONG TERM...(Wednesday Night through Tuesday) Issued at 324 PM CDT Tue Jul 28 2020 In the long-term the primary concern is thunderstorms into Wednesday night. As the wave moves through the area Wednesday evening, there will be a continued chance of thunderstorms near the surface boundary. As the front continues to slowly moves to the south, the threat for rain and thunderstorms will move south with it. The latest deterministic models weaken the boundary and focus on the strong boundary across Kansas and Missouri. There is the possibility that moisture trapped underneath the inversion may result in some cumulus forming that results in showers. However, that possibility is looking increasingly unlikely so that Thursday is most likely to be dry. Highs on Thursday will be in the 80s. After Thursday, northwest flow sets up over the area through early next week. The only chance of rain looks to be on Saturday as another front moves through the area but moisture may be limited. Rain is also dependent upon timing as most precipitation appears to be near the front. At this time, most ensemble members have the front move through too quickly on Saturday so kept it mainly dry. Otherwise, ensembles are showing a relatively quiet pattern with relatively light winds, partly to mostly sunny skies and temperatures near seasonal normals in the mid to upper 80s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 559 PM CDT Tue Jul 28 2020 Scattered thunderstorms will be possible around KSUX through mid evening, otherwise, VFR conditions expected through the TAF period. Winds will be light through the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...JM
Hazardous weather outlook, Jul 28, 4:44 AM CDT, 13 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 444 AM CDT Tue Jul 28 2020 MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062-290945- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle- Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha- 444 AM CDT Tue Jul 28 2020 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated showers and thunderstorms are possible Wednesday night through Thursday. Lightning and brief heavy rain are possible with any storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-290945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 444 AM CDT Tue Jul 28 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Highs today expected around 90 degrees, with heat index values around 95. Additionally, isolated showers and storms are possible this afternoon and evening. Lightning and isolated wind gusts to 50 mph are possible with any storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered showers and thunderstorms are possible Wednesday night through Thursday. Lightning and brief heavy rain are possible with any storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Flash Flood Warnings in Iowa, 2020Flash Flood Warnings in South Dakota, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.